Advertisement

A Rose by Any Other Name: Ketoacidosis Due to SGLT2 Inhibitors Reveals Latent Autoimmune Diabetes

Published:October 02, 2017DOI:https://doi.org/10.1016/j.amjmed.2017.09.014
      A 69-year-old woman who had been living with diabetes for more than 40 years presented to the emergency room (ER) with polyuria, polydipsia, malaise, and hyperglycemia. Her other medical history included a cerebrovascular accident in 2009, dyslipidemia, and hypothyroidism. For her diabetes she took a combination of long- and rapid-acting insulins for more than 30 years and had been started on a sodium glucose transport protein 2 inhibitor (SGLT2i) approximately 6 months prior. Her other medications included atorvastatin, pantoprazole, levothyroxine, and gabapentin. Her symptoms began during an upper respiratory tract infection, which was resolving. There was no clinical or radiographic evidence of pneumonia. She was rehydrated and received subcutaneous insulin overnight. By the morning she had improved enough to be discharged home on increased doses of insulin to follow up with her usual doctors. Before her outpatient follow-up and within the month she returned to the ER because of ongoing symptoms and several capillary glucose readings above 20 mmol/L, despite her increased doses of insulin.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Laugesen E.
        • Østergaard J.A.
        • Leslie R.D.G.
        Latent autoimmune diabetes of the adult: current knowledge and uncertainty.
        Diabet Med. 2015; 32: 843-852https://doi.org/10.1111/dme.12700
        • Center for Drug Evaluation and Research
        Drug Safety and Availability—FDA Drug Safety Communication: FDA revises labels of SGLT2 inhibitors for diabetes to include warnings about too much acid in the blood and serious urinary tract infections.
        (Available at)
        • Fadini G.P.
        • Bonora B.M.
        • Avogaro A.
        SGLT2 inhibitors and diabetic ketoacidosis: data from the FDA Adverse Event Reporting System.
        Diabetologia. 2017; 60: 1385-1389https://doi.org/10.1007/s00125-017-4301-8
        • American Diabetes Association
        Standards of medical care in diabetes—2017: summary of revisions.
        Diabetes Care. 2017; 40: S4-S5
        • Zinman B.
        • Wanner C.
        • Lachin J.M.
        • et al.
        Empagliflozin, cardiovascular outcomes, and mortality in type 2 diabetes.
        N Engl J Med. 2016; 374: 1092-1094https://doi.org/10.1056/nejmc1600827
        • Nambam B.
        Latent autoimmune diabetes in adults: a distinct but heterogeneous clinical entity.
        World J Diabetes. 2010; 1: 111https://doi.org/10.4239/wjd.v1.i4.111
        • Fourlanos S.
        A clinical screening tool identifies autoimmune diabetes in adults.
        Diabetes Care. 2006; 29: 970-975https://doi.org/10.2337/diacare.295970
        • Goldenberg R.M.
        • Berard L.D.
        • Cheng A.Y.
        • et al.
        SGLT2 inhibitor–associated diabetic ketoacidosis: clinical review and recommendations for prevention and diagnosis.
        Clin Ther. 2016; 38: 2654-2664https://doi.org/10.1016/j.clinthera.2016.11.002